Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1991 Jul;151(7):1309-13.

Central nervous system side effects of nonsteroidal anti-inflammatory drugs. Aseptic meningitis, psychosis, and cognitive dysfunction.

Author information

1
Department of Medicine, East Carolina University, School of Medicine, Greenville, NC.

Abstract

A review of the literature regarding central nervous system side effects of the nonsteroidal anti-inflammatory drugs (NSAIDs) revealed three general categories: aseptic meningitis, psychosis, and cognitive dysfunction. Aseptic meningitis is found most commonly in patients with lupus treated with ibuprofen, but it should be considered in any patient with meningitis if the patient has used NSAIDs. Psychosis, although infrequently reported with NSAIDs, should be suspected in an elderly patient started on a regimen of indomethacin who acutely develops disorientation, paranoia, or hallucinations. Finally, there appears to be some potential for memory dysfunction and attention deficits in elderly patients treated with NSAIDs. Until further studies are available on the incidence and severity of these cognitive changes, physicians should use low doses of NSAIDs in the elderly and remain alert to the possibility of such adverse side effects.

PMID:
2064481
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center